Alert archive / Michigan / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 91, NWS Detroit, MI

July 23, 2013Macomb County, Saint Clair County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 23, 2013, 2:29 PM EDT for Macomb County, Saint Clair County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2013, 2:29 PM EDT (18:29 UTC)
Expired
Jul 23, 2013, 3:30 PM EDT
In force
61 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Macomb County, MI, Saint Clair County, MI

The radar

The Detroit radar (KDTX), 57 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:27 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 23, 1:27 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
127 PM EDT TUE JUL 23 2013

.AVIATION...

//DISCUSSION...

COLD FRONT CONTINUES TO PUSH ACROSS SOUTHEAST MICHIGAN AND WILL
AFFECT TAF SITES SOUTH OF MBS THROUGH 20Z. THIS FRONT IS CAUSING
REDEVELOPMENT OF STORMS EARLY THIS AFTERNOON AND HAVE INCLUDED
THUNDER IN THE TAFS FOR SITES SOUTH OF FNT SINCE STORMS WILL MOVE
OUT OF FNT BY 18Z.  NOT EXPECTING ANYTHING SEVERE WITH THIS LINE AS
IT DOES MOVE THROUGH...ALTHOUGH BRIEF HEAVY DOWNPOURS AND GUSTY
WINDS ARE POSSIBLE.  COLD FRONT WILL MOVE THROUGH YIP/DTW/DET
AROUND 20Z.  SOUTHWESTERLY WINDS WILL SHIFT AND INCREASE TO THE
NORTHWEST BEHIND THE COLD FRONT.  UPSTREAM OBSERVATIONS ARE SHOWING
WINDS GUSTING UP TO 20-25 MPH.  DRIER AND COOLER AIR WILL FILTER
BACK IN OVERNIGHT...WITH VFR CONDITIONS PREVAILING.

FOR DTW...WINDS VEER TO NORTHWEST WITH THE FRONTAL PASSAGE AROUND
20-21Z.  ADDED IN A CHANCE FOR THUNDER AT DTW AS THE CURRENT LINE OF
STORMS MOVES THROUGH.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE IN CEILINGS FALLING BELOW 5000 FEET THIS
AFTERNOON.

* MEDIUM CONFIDENCE ON THUNDERSTORM POTENTIAL TODAY.

&&

.PREV DISCUSSION...ISSUED 353 AM EDT TUE JUL 23 2013

SHORT TERM... TODAY THROUGH TONIGHT

EARLY MORNING SFC ANALYSIS PLACES A 997 MB LOW ACROSS EAST-CENTRAL
ONTARIO...WITH AN ATTENDANT COLD FRONT NOW WORKING INTO THE LAKE
MICHIGAN CORRIDOR.  SOLID HEIGHT FALL CENTER AND SOUTHWARD EXTENSION
TIED TO A STRONG SHORTWAVE SHIFTING THROUGH ONTARIO AT THE SAME TIME
WILL EFFECTIVELY TRANSLATE THE COLD FRONT PROGRESSIVELY ACROSS
SOUTHEAST MICHIGAN TODAY.  TYING RECENT UPSTREAM TRENDS OF FRONTAL
MOVEMENT INTO 00Z MODEL GUIDANCE...EXPECTATIONS REMAIN UNCHANGED IN
CENTERING THE FRONTAL PASSAGE ON THE LATE MORNING HOURS ACROSS THE
NORTH AND EARLY AFTERNOON SOUTH...THE BOUNDARY SOUTH OF THE REGION
BY 21Z.  SCATTERED CONVECTION CURRENTLY ANCHORED ALONG THE FRONT
INDICATIVE OF THE DEGREE OF MID LEVEL INSTABILITY PREVALENT WITHIN
THE DOWNSTREAM AIRMASS AS THE DEFINED FRONTAL CONVERGENCE SHIFTS
THROUGH.

CURRENT ACTIVITY MAY SEE A GENERAL DOWNTURN IN COVERAGE FOR A
PERIOD OF TIME YET THIS MORNING AS THE FRONTAL ZONE WORKS INTO A
COMPARATIVELY MORE STABLE LOW LEVEL ENVIRONMENT EXISTING WITHIN THE
DIURNAL MINIMUM.  HOWEVER EXPECT PRECIPITATION COVERAGE TO INCREASE
OVERHEAD THROUGH THE LATE MORNING/EARLY AFTERNOON AS THE FRONTAL
SLAB WORKS SOUTHEAST AND INTO A GRADUALLY DESTABILIZING AIRMASS.
THE OVERALL FRONTAL TIMING WILL LIMIT THE POTENTIAL FOR A GREATER
INSTABILITY COMPONENT TO EMERGE...AT BEST LOOKING AT A NARROW WINDOW
FOR THE DETROIT TO OHIO BORDER CORRIDOR TO SEE 0-3 KM CAPE VALUES ON
THE ORDER OF 1500 J/KG.  THIS MAY PROVE SUFFICIENT TOWARD ALLOWING A
COUPLE OF STRONGER UPDRAFTS TO BRIEFLY TAKE SHAPE OVER THAT
CORRIDOR...BUT 0-6 KM BULK SHEAR BELOW 20 KNOTS WILL CERTAINLY
CONTAIN THE PROSPECTS OF SEEING MORE ORGANIZED/DEEP CONVECTION.
THIS WILL KEEP THE SEVERE WEATHER FOCUS SOUTH OF THE BORDER.  ASIDE
FROM THE CONVECTIVE ACTIVITY TO DISRUPT THE HEATING CYCLE...FAIRLY
UNIFORM AND MODESTLY MIXED ENVIRONMENT WILL AGAIN SUPPORT HIGHS OF
UPPER 70S/LOWER 80S.

POST-FRONTAL COLD/DRY AIR ADVECTION ENSUES THIS EVENING AND TONIGHT
UNDER A VEERING NORTHERLY LOW LEVEL GRADIENT.  HEALTHY LOOKING
ADVECTIVE PROCESS...850 MB TEMPERATURES PROJECTED TO APPROACH THE
MIDDLE SINGLE DIGITS BY 12Z WED.  THIS WILL BE SUFFICIENT TO BRING
LOWS IN THE LOWER AND MIDDLE 50S ACROSS ALL BUT METRO DETROIT.

LONG TERM...WEDNESDAY THROUGH MONDAY

GEOPOTENTIAL HEIGHT RISES WILL LEAD TO STABLE HIGH PRESSURE OVER THE
GREAT LAKES WEDNESDAY AND THURSDAY. A TWO BRANCH JET STREAM
CONFIGURATION WILL MAKE IT HIGHLY EFFICIENT IN SCOURING HIGHER SFC
THETA E CONTENT DOWN TO THE OHIO RIVER. THE FRESH CONTINENTAL POLAR
AIRMASS WILL HAVE DEWPOINTS DOWN IN THE 40S WHICH WILL PUT A CHILL
IN THE AIR. TEMPERATURES ON WEDNESDAY ARE EXPECTED TO RUN SOME 6-8
DEGREES BELOW NORMAL...3-5 DEGREES BELOW NORMAL ON THURSDAY.

THE NEXT SIGNIFICANT WEATHER SYSTEM WILL IMPACT SOUTHEASTERN
MICHIGAN FRIDAY AND SATURDAY. THE SYSTEM WILL INITIALLY BE A DYNAMIC
ONE...HOWEVER...WILL FILL RAPIDLY OVERHEAD SATURDAY EVENING.

MARINE...

STRONG COLD FRONT WILL WORK ACROSS ALL MARINE TODAY.  THIS FRONT
WILL BRING A CHANCE OF THUNDERSTORMS THROUGH THE MID AFTERNOON
HOURS.  NORTHWEST WINDS STRENGTHEN BEHIND THIS FRONT THIS AFTERNOON
INTO TONIGHT.  THIS WILL LEAD TO GUSTS OF 25 TO 30 KNOTS ACROSS
PORTIONS OF CENTRAL AND SOUTHERN LAKE HURON.  IN ADDITION THIS WILL
RESULT IN SIGNIFICANT WAVE HEIGHT GROWTH OVER SOUTHERN LAKE HURON.
THIS WILL NECESSITATE THE ISSUANCE OF A SMALL CRAFT ADVISORY FOR ALL
LAKE HURON NEAR SHORE WATERS INCLUDING SAGINAW BAY.  WINDS AND WAVES
WILL GRADUALLY EASE INTO WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE
REGION.  THIS HIGH WILL MAINTAIN TRANQUIL MARINE CONDITIONS THROUGH
THURSDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...OUTER SAGINAW BAY...FROM 8 PM TUESDAY TO 10
     AM WEDNESDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON...FROM 8 PM TUESDAY TO 4 PM WEDNESDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....SS
SHORT TERM...MR
LONG TERM....CB
MARINE.......MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 23, 3:58 AM EDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
358 AM EDT TUE JUL 23 2013

MIZ047>049-053>055-060>063-068>070-075-076-082-083-240800-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
358 AM EDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY ALONG AND AHEAD OF A COLD
FRONT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. STORMS TODAY
WILL TRACK TO THE EAST AT 30 MPH AND BE CAPABLE OF SMALL HAIL AND
WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY ALONG AND
AHEAD OF ANOTHER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-240800-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
358 AM EDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY ALONG AND AHEAD OF A COLD
FRONT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. STORMS TODAY
WILL TRACK TO THE EAST AT 30 MPH AND BE CAPABLE OF SMALL HAIL AND
WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY ALONG AND
AHEAD OF ANOTHER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY AND TONIGHT.

CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jul 23, 12:25 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1225 PM EDT TUE JUL 23 2013

MIZ053>055-060>062-231730-
GENESEE-LAPEER-SAGINAW-SANILAC-SHIAWASSEE-TUSCOLA-
1225 PM EDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 1223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
MARLETTE TO 21 MILES WEST OF OWOSSO...MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...ARE
POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  HENDERSON BY 1230 PM EDT...
  MONTROSE AND KINGSTON BY 1235 PM EDT...
  MILLINGTON AND MAYVILLE BY 1240 PM EDT...
  NEW LOTHROP AND CLIO BY 1245 PM EDT...
  OWOSSO BY 1255 PM EDT...
  SANDUSKY AND OTTER LAKE BY 100 PM EDT...
  OTISVILLE AND MOUNT MORRIS BY 105 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

OROW
Special weather statement, Jul 23, 12:29 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1229 PM EDT TUE JUL 23 2013

MIZ060-061-068-069-231730-
GENESEE-LIVINGSTON-OAKLAND-SHIAWASSEE-
1229 PM EDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
FLINT TO 15 MILES SOUTHWEST OF PERRY...MOVING EAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...ARE
POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  FLINT BY 1235 PM EDT...
  GAINES BY 1240 PM EDT...
  BURTON AND BYRON BY 1245 PM EDT...
  GRAND BLANC BY 1250 PM EDT...
  COHOCTAH BY 1255 PM EDT...
  LINDEN AND FOWLERVILLE BY 100 PM EDT...
  OAK GROVE AND GOODRICH BY 105 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

OROW
Special weather statement, Jul 23, 1:33 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
133 PM EDT TUE JUL 23 2013

MIZ055-062-063-068>070-231830-
LAPEER-LIVINGSTON-MACOMB-OAKLAND-SANILAC-ST. CLAIR-
133 PM EDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BROWN CITY TO 11
MILES NORTHWEST OF PONTIAC TO 4 MILES NORTH OF PINCKNEY...MOVING EAST
AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH
THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  CLARKSTON BY 140 PM EDT...
  IMLAY CITY AND BRIGHTON BY 145 PM EDT...
  PECK AND OXFORD BY 150 PM EDT...
  HAMBURG BY 155 PM EDT...
  WHITMORE LAKE AND ALMONT BY 200 PM EDT...
  YALE AND PONTIAC BY 205 PM EDT...
  SOUTH LYON BY 210 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

OROW

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:42 AM EDTSmall Craft AdvisoryDTX36 hr
Jul 23, 1:50 PM EDTSevere Thunderstorm WarningDTXLapeer, Macomb, Oakland, Saint Clair40 min
Jul 23, 2:14 PM EDTSpecial Marine WarningDTX91 min
Jul 23, 3:13 PM EDTSpecial Marine WarningDTX47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.